close

Вход

Забыли?

вход по аккаунту

?

Cefazolin-induced encephalopathy in a uremic patient.

код для вставкиСкачать
natural history of diabetic neuropathy. If sensory and autonomic features of diabetic neuropathy prove to be substantially irreversible-no clinical improvement was seen in the
most recent trial of tight glucose control undertaken at the
Mayo Clinic (F. J. Service et al)-much more attention will
have to be paid to the prevention of neuropathy. This will
include the identification of particular risk (and protective)
factors. Still to be explained is why some persons, despite
persistently poor control, fail to develop neuropathy, while
others, with better glycemic control, fare less well. But that is
for the future.
blood-brain barrier 131. Because of their structural similarity
to penicillins, high-dose cephalosporins also may cause
neurotoxicity by competitive inhibition of the same active
transport system.
The initial dose of cefazolin (8 gm per day) used in this
patient is much higher than that recommended in the presence of uremia {4}. In the only other reported case of
cephalosporin-induced reversible encephalopathy, it also appears that a high dose of cephalothin (6 gm per day) was
given to a uremic patient 111.
Department of Neurological Science
Royal Free Hospital School of Medicine
Rowland Hill St
London NW3 2PF
England
The authors express their appreciation to Margie Lyons for assistance in the preparation of this manuscript.
Neurology Sewice
Veterans Administration Medical Center
and the Department of Neurology
Georgetown University School of Medicine
Washington, DC
References
Cefazolin-Induced
Encephalopathy
in a Uremic Patient
John D. Schwankhaus, MD, Elmo F. Masucci, MD,
and John F. Kurtzke, MD
A 62-year-old man was admitted to the hospital with renal
failure resulting from urinary obstruction. Examination revealed a mildly disoriented individual with good short-term
memory and otherwise normal findings on neurological examination. Blood urea nitrogen (BUN) level was 110 mg/dl
and creatinine level was 10.4 mg/dl. Over the ensuing five
days he became septic with blood cultures successively growing Enterobacter cloacae, Bacteroidesfragilis, and Klebsiella pneumonzae. Following bladder catheterization, renal function improved gradually. During a two-week course of ticarcillin and
gentamicin, he became afebrile and the white blood cell
count returned to normal; the two antibiotics were replaced
with cefazolin, 2 gm intravenously every six hours. Twentyfour hours later he had a generalized tonic-clonic seizure,
followed by lethargy, disorientation, poor short-term memory, asterixis, and multifocal myoclonus. At that time he was
afebrile. BUN level was 54 mg/dl and creatinine level was
6.0 mgidl. Cefazolin was decreased to 1 gm every twelve
hours. Within forty-eight hours his mental status improved
and asterixis and mulrifocal myoclonus disappeared. BUN
and creatinine values remained unchanged. Computed tomography and electroencephalography findings were normal.
Toxic encephalopathy secondary to high-dose intravenous
penicillin in uremic patients is characterized by impaired sensorium, multifocal myoclonus, asterixis, and seizures {I, 51.
Penicillin appears to act as a competitive inhibitor of the
active transport of toxic organic compounds from the cerebrospinal fluid (CSF) 121. Uremia causes an increase of these
organic acids which enter the CSF because of nonspecific
permeability changes in the membranes constituting the
1. Bloomer HA, Barton LJ, Maddock RK: Penicillin-induced encephalopathy in uremic patients. JAMA 200:131-133, 1967
2. Fishman RA: Blood-brain and CSF barriers to penicillin and related organic acids. Arch Neurol 15:113-124, 1966
3. Fishman RA, Raskin NH: Experimental uremic encephalopathy:
permeability and electrolyte metabolism of brain and other tissues. Arch Neurol 17:lO-21, 1967
4. Mandell GL, Sande MA: Penicillins and cephalosporins. In Gilman AG, Goodman LS, Gilman A (eds): The Pharmacological
Basis of Therapeutics. New York, Macmillan, 1980, pp 11261161
5. Raichle ME, Kutt H , Louis S, McDowell F: Neurotoxicity of
intravenously administered penicillin G. Arch Neurol 25:232239, 1971
Worsening of Myasthenia
Gravis with Tim0101
Maleate Eyedrops
A. Verkijk, MD
Recently we observed a patient with myasthenia gravis (MG)
in whom the use of timolol maleate eyedrops appeared to
correlate with worsening of the disease.
Since October 1982 a 70-year-old man had suffered from
diplopia and increasing generalized muscular weakness. On
examination there was slight ptosis on the left and mild diffuse paresis of all muscular groups. An electromyogram
showed a myasthenic response; serum antibodies were present. Radiograms showed no thymoma. Treatment with pyridostigmine bromide (180 mdday) was started in January
1983 and his muscular strength improved. In December
1982 an ophthalmologist prescribed timolol maleate eyedrops for glaucoma. By mid-1983 his muscular strength had
Notes and Letters
2 11
Документ
Категория
Без категории
Просмотров
2
Размер файла
114 Кб
Теги
patients, induced, encephalopathy, cefazolin, uremic
1/--страниц
Пожаловаться на содержимое документа